Nevada, 2013High Wind in Nevada, March 6, 2013
March 6, 2013 · NWS LKN · 1 event in 1 county or zone
A strong cold front moving across Humboldt county produced wind gusts up to 59 mph and also blew down some trees near Orovada.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving across Humboldt county produced wind gusts up to 59 mph and also blew down some trees near Orovada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 6, 10:21 AM PST, 1 hour 9 minutes earlier.
Area forecast discussion, Mar 6, 10:21 AM PST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1021 AM PST WED MAR 6 2013
SYNOPSIS...A SYSTEM WILL BEGIN TO SPREAD RAIN AND SNOW INTO
NORTHWEST NEVADA LATE WEDNESDAY AFTERNOON THEN ACROSS NORTHERN AND
CENTRAL NEVADA WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. SNOW LEVELS
WILL FALL TO VALLEY FLOORS BY WEDNESDAY NIGHT. THIS STORM WILL
CONTINUE TO BRING SNOW THROUGH FRIDAY NIGHT WITH THE HEAVIEST
AMOUNTS EXPECTED ACROSS CENTRAL AND EASTERN NEVADA. EXPECT BREEZY
CONDITIONS IN MANY AREAS WEDNESDAY. HIGH PRESSURE WILL BUILD INTO
THE REGION OVER THE WEEKEND.
&&
.UPDATE...ISSUED WINTER WEATHER ADVISORIES FOR CENTRAL NEVADA AND
PORTIONS OF SOUTHERN ELKO COUNTY FOR TONIGHT THROUGH THURSDAY
NIGHT. INCREASED POPS...QPF AND ADJUSTED SNOW AMOUNTS DUE TO
INCREASED CONFIDENCE OF PRECIPITATION TONIGHT AND TOMORROW.
&&
.PREV DISCUSSION... /ISSUED AT 302 AM /
SHORT TERM...TODAY THROUGH FRIDAY. WATER VAPOR SHOWS PACIFIC
STORM WELL AS IT IS NOW TOUCHING THE NORTHWEST US COAST. A MID
LATITUDE FETCH OF MOISTURE EXTENDS BACK INTO THE WESTERN PACIFIC.
FOR A TIME IT LOOKED AS IF A SUBTROPICAL PLUME WOULD GET ENTRAINED
BUT A DRY SLOT HAS INTERCEPTED THIS AND ARE LEFT WITH TEMPERATE
MOISTURE ENTERING THE GREAT BASIN OR THIS MIGHT HAVE BEEN AN EPIC
STORM. AS IT IS...THE MODELS ARE IN VERY NICE TIDY AGREEMENT ON
THE BIG PICTURE LOCATING THE CENTER OF THE LOW...THE
TRAJECTORIES...AND SHORT WAVES. BUT THE DEVIL IS IN THE DETAILS
AND THERE IS MAJOR DISAGREEMENT EVEN IN THE VERY SHORT TERM ON
WHERE THE MOISTURE IS GOING TO BE AND THIS IN TURN DRIVES WHERE
THE PRECIP...AND WHAT KIND...WILL FALL. THE PREVIOUS MODEL RUN AND
THIS ONE BOTH DEPICT THE HEAVIEST PRECIP OVER CENTRAL INTO EASTERN
NEVADA WITH SELECT HEAVIER SPOTS IN FAVORED TERRAIN AREAS AROUND
NORTHERN NEVADA. HOWEVER...EXACT AMOUNTS OF SNOWFALL DRAMATICALLY
DIFFER BETWEEN MODELS. THE NAM AGREES MORE WITH THE EC IN GIVING
ADVISORY LEVEL SNOW...APPROACHING WARNING LEVEL IN A FEW SPOTS BUT
FALLING DURING THE DAY ON WARM ROADS AND MORE AND MORE BARE
GROUND...LESSENING THE IMPACTS OF THE EVENT. THE GFS GOES HOG WILD
WITH AMOUNTS AND PRODUCING MORE SNOW IN THE OVERNIGHT HOURS WHICH
COULD LEAVE MORE ON THE GROUND DURING MORNING TRAVEL.
WITH THIS UNCERTAINTY...THE PREVIOUS SHIFT MADE THE DECISION TO
ISSUED A HAZARDOUS WEATHER OUTLOOK AND LEAVE OFF ANY IMPACT BASED
ADVISORIES OR WATCHES AT THAT TIME. THIS SHIFT HAVE OPTED TO FOLLOW
THEIR LEAD AND STRENGTHEN THE WORDING IN THE HWO AND RE-ISSUE.
IN ADDITION...H7 WINDS WILL EXCEED 50 KNOTS THIS MORNING IN FAR
NORTHWEST NEVADA AND SKIRT THE WESTERN AND NORTHERN SECTIONS OF
HUMBOLDT COUNTY. THERE WAS SOME INDICATION THAT THESE WOULD ALSO
AFFECT NORTHERN ELKO COUNTY...BOTH THROUGH ABOUT 18Z TODAY WITH A
RAPID DROP OFF IN SPEEDS AFTER THAT. HOWEVER...THERE IS LITTLE
INDICATION ON THE GROUND THAT WINDS ARE PICKING UP IN RESPONSE. ELY
AND ELKO ARE BREEZY BUT DO MEET THE CRITERIA FOR ADVISORY. UNLESS
THE WIND SPEEDS INCREASE AND THE AREA OF WIND SPEEDS WIDENS WILL NOT
ISSUE WIND ADVISORY...BUT WILL INCLUDE WINDS IN THE HWO AND HANDLE
WITH NOWCASTS.
THIS SYSTEM WILL CONTINUE THROUGH FRIDAY AFTERNOON BEFORE BEGINNING
TO MOVE EAST. BB
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. DEEP UPPER-LEVEL TROUGH
WILL BE SITTING OVER THE REGION TO START THE LONG TERM. LOW PRESSURE
AT THE SURFACE WILL BE EXITING EAST ACROSS UTAH WITH FGEN SNOW
LINGERING OVER SOUTHEASTERN PORTIONS OF THE CWA. THIS SHOULD
DIMINISH DURING THE DAY SATURDAY THOUGH COLD AIR ALOFT WILL PROMOTE
ADDITIONAL SNOW SHOWERS. IT SHOULD BE RATHER COOL FOR EARLY-MID
MARCH BUT NOT UNUSUAL WITH MANY PLACES IN THE 40S.
BY SUNDAY THE TROUGH IS MOVING AWAY WITH A RIDGE BUILDING IN FROM
THE EASTERN PACIFIC. THIS SHOULD PROMOTE WARMER TEMPERATURES AND
ABUNDANT SUNSHINE. THE RIDGE AXIS REMAINS TO OUR WEST MONDAY AND
TUESDAY WITH NORTHWESTERLY FLOW ALOFT...SO NO SUBSTANTIAL WARM UP IS
EXPECTED...BUT CERTAINLY NOT BAD FOR MID MARCH WITH HIGHS IN THE 50S
IN MOST VALLEYS. NEXT SYSTEM DOESN'T LOOK TO APPROACH OUR REGION
UNTIL THE MIDDLE OF NEXT WEEK AT THE EARLIEST. RCM
AVIATION...MAIN ISSUE NEXT 24 HOURS WILL BE GUSTY WINDS AS A
FRONTAL SYSTEM MOVES INTO THE AREA. WINDS MAY GUST AS HIGH AS 40
KNOTS ESPECIALLY AT KWMC THIS AFTERNOON. AFTER THE FRONT HAS MOVED
THROUGH TONIGHT...BAND OF SNOW IS POSSIBLE AFFECTING KELY MOST
LIKELY AFTER MIDNIGHT...WITH IFR CIGS/VIS AND ACCUMULATION ON
RUNWAYS. STAY TUNED FOR MORE INFORMATION ON THAT... RCM
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 PM PST
THURSDAY FOR NORTHEASTERN NYE COUNTY...NORTHWESTERN NYE COUNTY...
RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...WHITE PINE
COUNTY.
&&
90/87
Hazardous weather outlook, Mar 6, 2:34 AM PST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
234 AM PST WED MAR 6 2013
NVZ030-031-033>041-071045-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
234 AM PST WED MAR 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
A STORM SYSTEM WILL BEGIN TO AFFECT NORTHWEST NEVADA THIS
AFTERNOON. LIGHT RAIN AND SNOW WILL TURN TO ALL SNOW BY THIS
EVENING. THE SYSTEM WILL BEGIN AFFECTING CENTRAL AND EASTERN
NEVADA THIS EVENING. WINDS WILL BE GUSTY TODAY...ESPECIALLY IN THE
MORNING... WITH SOME AREAS SEEING SOUTH WINDS GUSTING TO AROUND 40
MPH TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.
AS THE STORM CENTER MOVES SOUTH ALONG THE CALIFORNIA COAST THE
GREATEST IMPACTS WILL BE FELT ACROSS CENTRAL AND EASTERN NEVADA
AND PARTS OF NORTHEAST NEVADA THURSDAY AND FRIDAY. A GREAT DEAL OF
UNCERTAINTY EXISTS BETWEEN THE COMPUTER MODELS ABOUT SNOWFALL
AMOUNTS AND THE TIMING OF THE HEAVIEST SNOW. HOWEVER 2 TO 4 INCHES
OF SNOW LOOKS LIKELY ACROSS THE VALLEYS OF CENTRAL NEVADA AND
PORTIONS OF NORTHEAST NEVADA. HIGHER AMOUNTS ARE POSSIBLE BUT STILL
TOO UNCERTAIN AT THIS TIME TO ISSUE ANY WINTER WEATHER PRODUCTS.
PLEASE STAY TUNED FOR UPDATES AND POSSIBLE ADVISORIES OR WARNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
High Wind, Humboldt
- When
- March 6, 11:30 AM PST to 1:00 PM PST
- Where
- Humboldt forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
A wind gust of 59 mph was observed at the Texas Springs RAWS and a gust to 58 mph was observed at the Double H RAWS. High winds 3 miles west of Orovada blew down trees and broke gated irrigation pipe and equipment.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood and High Wind in New Jersey, March 6 to 7, 2013$1.1 million · 60 kt wind · 29 events
- Coastal Flood and High Wind in Delaware, March 6 to 7, 2013$200,000 · 62 kt wind · 7 events
- Strong Wind in Maryland, March 6, 2013$30,000 · 5 events
- Heavy Snow in Georgia, March 6, 20139 events
- Heavy Snow in Pennsylvania, March 6, 20138 events
- Winter Weather in Virginia, March 6, 20137 events
- Coastal Flood and High Wind in North Carolina, March 6, 2013$1,000 · 56 kt wind · 6 events
- Winter Weather in North Carolina, March 6, 20135 events
- Strong Wind in Pennsylvania, March 6, 2013$10,000 · 5 events
- Blizzard and High Wind in Alaska, March 6 to 8, 201383 kt wind · 5 events
- Strong Wind in New York, March 6, 2013$4,000 · 4 events
- Strong Wind in New Jersey, March 6, 2013$11,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434238.